Interstitial lung disease associated with trastuzumab monotherapy: A report of 3 cases

  • Authors:
    • Akinori Sugaya
    • Shingo Ishiguro
    • Shoichi Mitsuhashi
    • Masahiro Abe
    • Ikuta Hashimoto
    • Takayuki Kaburagi
    • Hiroshi Kojima
  • View Affiliations

  • Published online on: Monday, December 19, 2016
  • Pages:229-232 DOI: 10.3892/mco.2016.1113
0

Abstract

We herein report 3 cases of female patients with breast cancer who developed interstitial lung disease (ILD) during trastuzumab monotherapy in an adjuvant setting. Prior chemotherapy included 4 cycles of epirubicin and cyclophosphamide in patients 1 and 2, and 4 cycles of docetaxel, cyclophosphamide and trastuzumab in patient 3. Patient 1 presented with a cough and fever after the fourth cycle of trastuzumab. Patient 2 experienced rapid deterioration of oxygen saturation without subjective symptoms within 3 h of the first administration of trastuzumab. Patient 3 was unexpectedly diagnosed with organizing pneumonia in a scheduled computed tomography (CT) scan after the first course of trastuzumab. Based on clinical data, such as decreased PaO2 level, increased serum levels of KL‑6 and/or lactate dehydrogenase, and findings on chest CT, these patients were diagnosed with drug‑induced ILD. Considering the clinical course, trastuzumab was incriminated as the cause of ILD, particularly in patients 1 and 2. All 3 patients improved due to the timely diagnosis, discontinuation of trastuzumab and immediate administration of corticosteroid therapy. Although ILD is a rare adverse event associated with trastuzumab, it may cause rapid deterioration without preceding symptoms. Close observation and early diagnosis are required to avoid an unfavorable outcome.

Related Articles

Journal Cover

February 2017
Volume 6 Issue 2

Print ISSN: 2049-9450
Online ISSN:2049-9469

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Sugaya, A., Ishiguro, S., Mitsuhashi, S., Abe, M., Hashimoto, I., Kaburagi, T., & Kojima, H. (2017). Interstitial lung disease associated with trastuzumab monotherapy: A report of 3 cases. Molecular and Clinical Oncology, 6, 229-232. http://dx.doi.org/10.3892/mco.2016.1113
MLA
Sugaya, A., Ishiguro, S., Mitsuhashi, S., Abe, M., Hashimoto, I., Kaburagi, T., Kojima, H."Interstitial lung disease associated with trastuzumab monotherapy: A report of 3 cases". Molecular and Clinical Oncology 6.2 (2017): 229-232.
Chicago
Sugaya, A., Ishiguro, S., Mitsuhashi, S., Abe, M., Hashimoto, I., Kaburagi, T., Kojima, H."Interstitial lung disease associated with trastuzumab monotherapy: A report of 3 cases". Molecular and Clinical Oncology 6, no. 2 (2017): 229-232. http://dx.doi.org/10.3892/mco.2016.1113